Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Northern Indiana

March 6, 2022Cass County, White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 6, 2022, 1:31 AM EST for Cass County, White County, Indiana. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2022, 1:31 AM EST (06:31 UTC)
Expired
Mar 6, 2022, 2:15 AM EST
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 114 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 1:40 AM ESTTSTM WND DMG2 Wnw Wolcott, INNINE LARGE TREES UPROOTED.
Mar 6, 1:54 AM ESTTSTM WND GST 743 Se Monon, INRELAYED BY WLFI.
Mar 6, 2:00 AM ESTTSTM WND DMG1 Ne Reynolds, INTREE SNAPPED OVER HOUSE WITH DAMAGE TO ROOF. TIME ESTIMATED FROM RADAR.
Mar 6, 2:00 AM ESTTSTM WND GST 53Monticello, IN
Mar 6, 2:05 AM ESTTORNADO4 Sw Royal Center, INNWS SURVEY CONFIRMS A BRIEF, EF-0 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF W CR 400 N AND N CR 925 W. THE TORNADO TRACKED NORTHEAST FOR ROUGHLY A HALF MILE CAUSING DAMAGE TO TREES AND A HOME BEFORE DISSIPATING. WINDS ARE ESTIMATED AT 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 1:03 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KIWX 060631
SVRIWX
INC017-181-060715-
/O.NEW.KIWX.SV.W.0002.220306T0631Z-220306T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
131 AM EST Sun Mar 6 2022

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  White County in northwestern Indiana...
  Northwestern Cass County in north central Indiana...

* Until 215 AM EST.

* At 131 AM EST, severe thunderstorms were located along a line
  extending from near Perkins to near Boswell to 10 miles northwest
  of Covington, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Brookston, Wolcott, Royal Center, Reynolds, Chalmers,
  Burnettsville, Clymers, Badger Grove, Smithson, Golden Hill,
  Indiana Beach, Norway, Idaville, Sitka, Cedar Point, Bell Center
  and Lake Cicott.

This includes Interstate 65 between mile markers 185 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 8710 4091 8643 4069 8641 4069 8652
      4074 8653 4074 8675 4073 8676 4072 8675
      4071 8676 4069 8675 4068 8676 4068 8674
      4066 8678 4056 8677 4057 8710
TIME...MOT...LOC 0631Z 254DEG 52KT 4069 8739 4051 8734 4027 8750 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI
1 follow-up statement
435 
WWUS53 KIWX 060646
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
146 AM EST Sun Mar 6 2022

INC017-181-060715-
/O.CON.KIWX.SV.W.0002.000000T0000Z-220306T0715Z/
White IN-Cass IN-
146 AM EST Sun Mar 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EST
FOR WHITE AND NORTHWESTERN CASS COUNTIES...

At 146 AM EST, severe thunderstorms were located along a line
extending from near Wolcott to near Otterbein to Williamsport, moving
east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Monticello, Brookston, Wolcott, Royal Center, Reynolds, Chalmers,
Burnettsville, Clymers, Badger Grove, Smithson, Golden Hill, Indiana
Beach, Norway, Idaville, Sitka, Cedar Point, Bell Center and Lake
Cicott.

This includes Interstate 65 between mile markers 185 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 8710 4091 8643 4069 8641 4069 8652
      4074 8653 4074 8675 4073 8676 4072 8675
      4071 8676 4069 8675 4068 8676 4068 8674
      4066 8678 4056 8677 4057 8710
TIME...MOT...LOC 0646Z 252DEG 52KT 4080 8706 4053 8711 4031 8731 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 1:06 AM EST, 25 minutes earlier.

Area forecast discussion, Mar 6, 1:06 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
106 AM EST Sun Mar 6 2022

.SYNOPSIS...
Issued at 1252 AM EST Sun Mar 6 2022

Expect rain showers with a chance for thunderstorms through Sunday
morning. Southwest winds will shift northwest through Sunday
afternoon, gusting up to 45 mph at times. A few stronger storms
are possible tonight, with the main threat being gusts of 50 mph
or greater. Otherwise, dry conditions are expected Sunday with
highs ranging from the mid to upper 40s near Lake Michigan to the
mid 60s near Lima Ohio. A rain and snow mix is expected Sunday
night into Monday.

&&

.UPDATE...
Issued at 940 PM EST Sat Mar 5 2022

Overall no significant changes to the going forecast. Prefrontal
trough currently entering our NW zones with a narrow band of
showers and isolated storms. No severe threat with this but
several upstream obs showing wind gusts around 40 kts and this
will be possible in our NW zones during the next few hours.
Primary front still well upstream and the catalyst for numerous
severe weather (including tornado) reports. Severe threat will
continue to diminish with time and eastward extent. Most latest
hi-res guidance indicates better instability and kinematics
getting pinched off to our south while better forcing and midlevel
lapse rates lift north of our area. Wouldn't rule out a stray 50kt
wind gust given at least some marginal instability remaining
overnight and obviously very strong flow just off the surface but
threat is low and isolated. 40 kt gusts will be much more
common...particularly behind the front into early Sunday morning.
Think wind advisory covers the potential threat best and will
hold with current headline and timing.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 159 PM EST Sat Mar 5 2022

The low level warm air advection wing pushes north into MI this
afternoon and the low pressure system passes by to our northwest
this evening and tonight. This allows the cold front to push through
Sunday morning. This evolution will allow a good push of warm air
into the area allowing many locations to reach around 70 degrees
especially south of US-30. Rain, then, will be able to push into the
area after 00z tonight. It has quite a bit of dry air to overcome
and may wait until after 3z in many western locations. Still looks
like the best chance for precipitation will come from the pre-
frontal trough as that's where the best moisture and forcing
resides. PWATs, columnar moisture, and large scale lift are all
conducive to precipitation, but 850 mb Tds are less than 10C and the
progressive nature of the shortwave for this setup will limit totals
to 0.1 to 0.2 in all locations.

The greater impact will likely come from the gusty winds. While
winds will be able to reach or possible top 30 mph this evening with
decent mixing, think the better wind gusts will come from the cold
front Sunday morning. I suppose there could be some gusty winds with
the remnant showers/storms moving through late tonight/early Sunday
so will leave the start time of the advisory the way it is. Decent
mixing along the front with a 60+ kts low level jet will likely
allow for a short period of around-wind-advisory threshold wind
gusts before the temp/precip gradients dissipate into the afternoon.
Will continue the longer time period for NW OH/Hillsdale county
where the later arrival of the front plus better mixing looks to
also provide an opportunity for advisory threshold gusts.

Temperatures look to stagnate in the 60s to upper 50s or slowly fall
ahead of the front early Sunday morning and will stagnate or slowly
fall from west to east behind the front Sunday.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 159 PM EST Sat Mar 5 2022

After the lull during the day Sunday, another wave will provide more
precipitation to the area Sunday night. Thinking the ground will be
primed for better seepage with the warmer temperatures today and the
light precipitation tonight so that the precipitation received
Sunday night will have more of a limited response on the rivers,
sending a few into minor flood. This is as 1 to 1.5 inch rain falls
south of US-24 with tapered amounts farther northwest. This will
have better columnar moisture, 850 mb Tds near 10C, and large scale
ascent to help create those higher totals when compared to tonight's
expected totals.

Cold air will attempt to seep into northwestern areas as this second
wave passes through allowing for a return to some wintry
precipitation before the deformation band moves out of the area
Monday evening. Rain and snow are expected to be the primary
precipitation types, but could also see some sleet and drizzle at
times as well. This will cut into the resulting snow totals, which
look to stay below an inch.

Mid level height rises, mid level ridging, and surface high pressure
come in Tuesday putting us into a quieter pattern for mid week
next week with precipitation sliding out south and east of the
area. The next chance for precipitation comes in late week as a
trough digs into Plains and the baroclinic zone enters Great Lakes
region. Temperatures around this time frame remain around normal
before the late week disturbance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1252 AM EST Sun Mar 6 2022

VFR to MVFR conditions are expected at the TAF sites, with the
main focus being gusty winds and chances for thunderstorms
overnight into Sunday. Brief drops to IFR are possible in any
heavier showers or thunderstorms. Convection has begun with two
pre- frontal troughs ahead of the main cold front. One is just
east and south of the KFWA terminal, the other is over the Chicago
area. Outside of maybe a shower at KFWA-expect the first line to
continue eastward with no impact to the terminals. Shower activity
may fill in the gap between the two lines, but otherwise expect a
lull in activity before the second moves through the area with
southwest winds gusting to around 30 to 35 knots at times. The
second line will move through between 7-11z, with gusts up to 45
knots or greater possible in any heavier showers or T-storms.
Gusts upstream have been much greater (some severe strength-65
knots or more), but we're losing instability now so confidence
wasn't high enough to include in the TAF yet. Once the front goes
through, we'll see blustery west- northwest winds and MVFR
ceilings before things clear out this afternoon/early evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 AM EST /10 AM CST/ this morning for
     INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory until 3 PM EST this afternoon for MIZ081.

     Wind Advisory until 11 AM EST this morning for MIZ077>080.

OH...Wind Advisory until 3 PM EST this afternoon for OHZ001-002-004-
     005-015-016-024-025.

LM...Gale Warning until 1 PM EST this afternoon for LMZ043-046.

&&

UPDATE...AGD
SYNOPSIS...MCD
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 5, 3:07 PM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
307 PM EST Sat Mar 5 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>080-061130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-
307 PM EST Sat Mar 5 2022 /207 PM CST Sat Mar 5 2022/

...WIND ADVISORY IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO
11 AM EST /10 AM CST/ SUNDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

An isolated thunderstorm is possible late tonight. Isolated wind
gusts to 50 mph are possible with any stronger shower or storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Some locally heavy rainfall is possible late Sunday night into
Monday, mainly along and south of US Route 24 corridor that could
lead to some minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ081-OHZ001-002-004-005-015-016-024-025-061130-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
307 PM EST Sat Mar 5 2022

...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Some locally heavy rainfall is possible late Sunday night into
Monday, mainly along and south of US Route 24 corridor that could
lead to some minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-061130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
307 PM EST Sat Mar 5 2022

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

An isolated thunderstorm is possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A gale warning will remain in effect until midday Sunday. Hazardous
conditions for small craft will persist through Sunday afternoon.

In the hours before

Special weather statement, Mar 6, 1:16 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
116 AM EST Sun Mar 6 2022

INZ018-026-027-032>034-OHZ005-015-016-024-025-060700-
Jay IN-Blackford IN-Adams IN-Wells IN-Allen IN-Grant IN-Henry OH-
Allen OH-Putnam OH-Van Wert OH-Paulding OH-
116 AM EST Sun Mar 6 2022

...Strong thunderstorms will impact portions of southeastern Allen,
southeastern Grant, Blackford, southeastern Wells, Adams, Jay,
Putnam, southern Paulding, southeastern Henry, Van Wert and western
Allen Counties through 200 AM EST...

At 116 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Convoy to near Dunkirk. Movement was east
at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Convoy around 120 AM EST.

Other locations in the path of these storms include Kalida,
Continental, Ottawa, Glandorf, Leipsic, Spencerville and Deshler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 8422 4068 8422 4068 8446 4073 8446
      4073 8480 4043 8480 4037 8522 4038 8522
      4038 8552 4102 8498 4124 8388 4106 8388
TIME...MOT...LOC 0616Z 253DEG 56KT 4098 8475 4042 8517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 12:06 AM ESTSpecial Marine WarningIWX114 min
Mar 6, 1:16 AM ESTSpecial Weather StatementIWXAdams, Blackford, Jay, Wells44 min
Mar 6, 1:37 AM ESTSpecial Weather StatementIWXLaPorte, Saint Joseph, Starke23 min
Mar 6, 2:14 AM ESTSevere Thunderstorm WarningIWXCass, Fulton, Miami, Pulaski25 min
Mar 6, 2:43 AM ESTSevere Thunderstorm WarningIWXAllen, Grant, Huntington, Kosciusko, Miami, Noble and 3 more47 min
Mar 6, 2:53 AM ESTSevere Thunderstorm WarningIWXBlackford, Grant, Jay, Wells37 min
Mar 6, 3:21 AM ESTSevere Thunderstorm Warning Considerable damage threatIWXAdams, Allen, DeKalb, Jay, Wells39 min
Mar 6, 1:02 PM ESTSmall Craft AdvisoryIWX3 hr
Mar 6, 4:01 PM ESTSmall Craft AdvisoryIWX35 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.